Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Aberdeen, SD

July 8, 2003Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2003, 1:29 AM CDT for Lyman County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 1:29 AM CDT (06:29 UTC)
Expired
Jul 8, 2003, 2:30 AM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The North Platte radar (KLNX), 214 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 080629
SVRABR
SDC085-080730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF PRESHO...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESHO AROUND 200 AM CDT
  KENNEBEC AROUND 220 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4378 10035 4370 10019 4393 9979 4410 10003

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 PM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jul 7, 3:35 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT MON JUL 7 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
BAND OF TSRA CONTINUING ACROSS THE SOUTHERN ZONES WITH SLOW MOVEMENT
OFF TO THE EAST. EXPECT TSRA TO END THIS EVENING AS THE SFC BOUNDARY
GETS SHIFTED SOUTH AND EAST. CURRENT SFC LOW PRESSURE CENTERED OVER
WYOMING...WILL PUSH EAST THROUGH THE NIGHT. WILL HAVE SOUTHERLY FLOW
IN THE LOW LVLS...SHOWING SOME WEAK WAA OVER THE STATE TONIGHT. ALSO
HAVE A LEFT-EXIT REGION OF AN UPPER JET MAKINGS IT WAY INTO WESTERN
SD LATE TONIGHT. THE UPPER JET AND WAA SHOULD CREATE ENOUGH LIFT TO
GET SOME SHOWERS AND THUNDERSTORM DEVELOPMENT ACROSS WESTERN SOUTH
DAKOTA. THIS AREA COULD REACH FAR ENOUGH EAST INTO MY MO RIVER
COUNTIES...SO HAVE GONE WITH CHANCE POPS FOR THAT AREA AFTER 06Z
TUE. THE AREA OF LOW PRESSURE LOOKS TO TAKE MORE OF A SOUTHERLY
TRACK THAN IN PREVIOUS MODEL RUNS...BUT SHOULD STILL SEE ENOUGH LIFT
AND INSTABILITY TO WARRANT PRECIPITATION CHANCES FOR TUE INTO WED.
BY 00Z WED...ETA SHOWING UPPER DIVERGENCE BULLSEYE OVER THE AREA AS
UPPER JET CORE HAS SHIFTED EAST OVER CENTRAL SD. HAVE GONE WITH
HIGHER CHANCE POPS LATE TUE AFTERNOON INTO TUE EVENING ACROSS THE
SW...IN THE REGION OF BETTER CAPE AND INCREASED INSTABILITY. ON
WEDNESDAY...HAVE SOUTHERN SYSTEM DEPARTING THE REGION WHILE ANOTHER
WEAK WAVE IS SLIDING ACROSS SOUTHERN CANADA. THE NORTHERN SYSTEM
WILL PUSH A WEAK COLD FRONT THROUGH THE AREA WED AFTERNOON INTO WED
NIGHT. HAVE KEPT IN CHANCES FOR PRECIP AS THIS FRONT MOVES
THROUGH...WITH HIGH PRESSURE BUILDING IN BEHIND THE SYSTEM. THU
SHOULD BE DRY WITH WARMER LOW LVL TEMPS OVER THE AREA. TUE AND WED
WILL BE COOLER WITH CLOUDS AND PRECIPITATION...AS WILL GET MORE
SUNSHINE ON THU WITH SLIGHTLY WARMER TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY
DURING THE PERIOD...A 500 MB RIDGE BUILDS IN THE WESTERN U.S. THEN
PROGRESSES INTO THE CENTRAL PLAINS STATES. HIGH PRESSURE IS IN
CONTROL AT THE SURFACE FOR MOST OF THE PERIOD. ON MONDAY A VORT MAX
MOVES ACROSS THE RIDGE KNOCKING IT DOWN SOMEWHAT. A LOW PRESSURE
SYSTEM ASSOCIATED WITH THIS VORT MOVES INTO THE WESTERN DAKOTAS
MONDAY. MODELS ARE SIMILAR IN HANDLING OF THESE FEATURES. WITH RIDGE
IN WESTERN U.S. TEMPS SHOULD WARM UP THOUGH IT IS NOT REFLECTED WELL
IN THE MEX GUIDANCE. RIDGE SHOULD KEEP WEATHER DRY FOR MOST OF THE
PERIOD. AT 700 MB THE VORT MOVES INTO THE DAKOTAS MONDAY. AT 850 MB
THERE IS FAIRLY STRONG WAA AND THE SURFACE FRONT ALL MOVE INTO THE
DAKOTAS ON MONDAY. THIS SHOULD BE ENOUGH TO SET OFF THUNDERSTORMS SO
HAVE INTRODUCED 30 POPS FOR LATE SUNDAY NIGHT INTO MONDAY.

.ABR...NONE

ALBRECHT/JCB
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 20 hours 29 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
MORNING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA
EXTENDING EASTWARD INTO THE WATERTOWN AREA.  THE PRECIPITATION WILL
DIMINISH LATE THIS MORNING.  NONE OF THE THUNDERSTORMS ARE EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON ACROSS THE
AREA AND CONTINUE INTO TUESDAY NIGHT.  SOME OF THE THUNDERSTORMS MAY
BE SEVERE TUESDAY AFTERNOON AND EVENING.  THE BEST CHANCE OF SEVERE
WEATHER WILL BE ACROSS CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:11 AM CDTSevere Thunderstorm WarningABRDewey64 min
Jul 8, 12:15 PM CDTSevere Thunderstorm WarningABRDewey45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.